The increase in opioid use in the United States began in the 1990s, when more and more doctors started prescribing opioids such as oxycodone and hydrocodone to patients. The opioid epidemic has caused a public health crisis. Opioids create a euphoric effect by manipulating the brain’s opioid receptors, slowing down the central nervous system. Since central nervous system helps regulate your breathing, a high dose of opioids can cause respiratory depression, or stop breathing altogether. When a user becomes unconscious or stops breathing after consuming opioids, it is a sign of opiate overdose. Thousands die from opioid drug overdoses each year.

With the rising opioid epidemic, pharmaceutical companies have developed Narcan as a way to reverse an overdose.

What is Narcan?

The brand name Narcan is a nasal spray form of the opiate adversary naloxone. In the event of an overdose (or possible overdose), Narcan can be administered immediately, and reverses the overdose by blocking the brain’s opioid receptors.

Narcan (Naloxone) comes in a nasal spray for intranasal use, or can be used intravenous, subcutaneous, intramuscular, as a nebulizer and endotracheal by trained medical professionals for the reversal of an opioid overdose. Many emergency personnel believe the spray form is more effective, because anyone can use it to help reverse an overdose. Nasal spray application also eliminates risk of contaminated needles possible in an injected format.

An individual should still seek emergency medical attention after using Narcan even if he/she has recovered from an opioid overdose with the help of the Narcan spray. This is because Narcan only blocks the opioid receptors and stays active in the body for about 30-90 minutes to reverse the respiratory depression. Once this time has lapsed, the individual can still suffer from the overdose, become unconscious, and/or stop breathing once again. Therefore it is crucial that the individual seek medical attention.

Where Can a Person Get Narcan?

Narcan is available to the public across many pharmacies in the country including Walgreens and CVS. Walgreens announced that in 2017 they would be joining forces with CVS in making Narcan available, over-the-counter, in more than 8,000 stores nationwide. This decision was made to help reduce the number of deaths caused by opioid overdose. Allowing Narcan to be available over-the-counter, gives family members, friends, and caregivers the ability to help a loved one suffering from an overdose.

Who Can Administer Narcan?

Many training programs are surfacing where doctors are training individuals to administer Narcan. Basic training is available for nonmedical professionals including family members, and friends. Even a bystander who can spot an overdose, can administer Narcan.

Narcan Side Effects

Narcan is beneficial in reducing opioid overdose. However, a person can still experience withdrawal symptoms and side effects. These include:

  • Dizziness
  • Fatigue
  • Flushed skin
  • Weakness
  • Anxiety
  • Agitation
  • Irritability
  • Body aches
  • Diarrhea
  • Abdominal pain
  • Nausea
  • Chills
  • Fever
  • Goosebumps
  • Runny nose

More severe side effects of Narcan include:

  • Low or high blood pressure
  • Shortness of breath
  • Encephalopathy (brain function abnormalities)
  • Seizures
  • Cardiac arrhythmias
  • Pulmonary edema
  • Coma
  • Death

With opioid and substance abuse rising in the United States, overdose has become more common. Having a medication to reverse the effects of opioids can increase the likelihood of overcoming an overdose. If you or a loved one is suffering from drug addiction and are ready to take the next step towards a clean and sober life, contact Serenity Acres for addiction treatment and lower the chances of an overdose.